Alert archive / Pennsylvania / Winter Storm Watches in 2018

Winter Storm Watch 3, NWS Cleveland, OH

February 28, 2018Erie County, Pennsylvania

NWS Cleveland, OH issued this winter storm watch at Feb 28, 2018, 10:37 PM EST for Erie County, Pennsylvania. It took effect at Mar 1, 2018, 9:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 10:37 PM EST (03:37 UTC)
In effect from
Mar 1, 2018, 9:00 PM EST
Expired
Mar 1, 2018, 2:10 PM EST
In force
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS41 KCLE 010337
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1037 PM EST Wed Feb 28 2018

...Heavy snow possible Thursday night into Friday...

.Low pressure will track across Central Ohio on Thursday reaching 
Pennsylvania Thursday night. As the low shifts to the east 
Thursday evening, much colder air will wrap into the system 
quickly changing rain over to snow. Snow will be heavy at times 
Thursday night into early Friday. In addition, northerly winds 
will increase to 15 to 25 mph with gusts to 35 mph. 

PAZ001-002-011145-
/O.NEW.KCLE.WS.A.0003.180302T0200Z-180302T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie and Edinboro
1037 PM EST Wed Feb 28 2018

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more are possible. 

* WHERE...Northern Erie and Southern Erie counties.

* WHEN...From Thursday evening through Friday afternoon. The
  majority of the snowfall will occur Thursday night into early
  Friday. 

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the morning commute on Friday. Significant
  reductions in visibility are possible. Northerly winds will 
  increase to 15 to 25 mph with gusts to 35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
159 
WWUS41 KCLE 010750
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
250 AM EST Thu Mar 1 2018

...Heavy snow possible tonight into Friday...

.Low pressure will track across Central Ohio this afternoon 
reaching Pennsylvania this evening. As the low moves east of the
area, much colder air will wrap into the system quickly changing
the rain over to snow. Snow will be heavy at times tonight into 
early Friday. In addition, northerly winds will increase to 20 to
30 mph with gusts to 40 mph.

PAZ001-002-011600-
/O.CON.KCLE.WS.A.0003.180302T0200Z-180302T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie and Edinboro
250 AM EST Thu Mar 1 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 
  inches are possible.

* WHERE...Northern Erie and Southern Erie counties.

* WHEN...From this evening through Friday afternoon. The heaviest
  snow looks to occur from early tonight through Friday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the morning commute on Friday. Significant 
  reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
251 
WWUS41 KCLE 011433
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
933 AM EST Thu Mar 1 2018

...Heavy snow possible tonight into Friday...

.Low pressure will track across Central Ohio this afternoon
reaching Pennsylvania this evening. As the low moves east of the
area, colder air will wrap into the system quickly changing the 
rain over to snow. Snow will be heavy at times tonight into early 
Friday. In addition, northerly winds will increase to 20 to 30 mph
with gusts to 40 mph.

PAZ001-002-012245-
/O.CON.KCLE.WS.A.0003.180302T0200Z-180302T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie and Edinboro
933 AM EST Thu Mar 1 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM 9 PM EST THIS
EVENING THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 
  inches are possible.

* WHERE...Northern Erie and Southern Erie counties.

* WHEN...From 9 PM EST this evening through Friday afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the morning commute on Friday. Significant 
  reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
677 
WWUS41 KCLE 011910
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
210 PM EST Thu Mar 1 2018

...Heavy Snow Expected Tonight into Friday...

.Low pressure will track across Central Ohio this afternoon
reaching Pennsylvania this evening. As the low moves east of the
area, colder air will wrap into the system quickly changing the
rain over to snow. Snow will be heavy at times tonight into early
Friday. In addition, northerly winds will gust to 45 to 50 mph.

PAZ001-002-020315-
/O.UPG.KCLE.WS.A.0003.180302T0200Z-180302T2100Z/
/O.NEW.KCLE.WS.W.0003.180302T0000Z-180302T1700Z/
Northern Erie-Southern Erie-
Including the cities of Erie and Edinboro
210 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 12 to 
  16 inches are expected.

* WHERE...Northern Erie and Southern Erie counties.

* WHEN...From 7 PM this evening to noon EST Friday.

* ADDITIONAL DETAILS...Travel will be very difficult. Tree
  branches could fall. Be prepared for significant reductions in
  visibility at times. Snow will be heavy at times with snowfall
  rates of 1 to 2 inches an hour. Once the snow begins to stick to
  surfaces, it will begin to pile up rapidly in the heaviest snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions can
be obtained from the Department of Transportation web site.

&&

$$

OHZ011>014-089-PAZ003-020315-
/O.NEW.KCLE.WS.W.0003.180302T0000Z-180302T1700Z/
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Crawford-
Including the cities of Cleveland, Mentor, Chardon, Jefferson, 
Ashtabula, and Meadville
210 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 
  10 inches, with localized amounts up to 13 inches, are 
  expected.

* WHERE...In Pennsylvania, Crawford county. In Ohio, Cuyahoga, 
  Lake, Geauga, Ashtabula Inland and Ashtabula Lakeshore 
  counties.

* WHEN...From 7 PM this evening to noon EST Friday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Tree 
  branches could fall. Be prepared for significant reductions in 
  visibility at times. Snow will be heavy at times with snowfall
  rates of 1 to 2 inches an hour. Once the snow begins to stick to
  surfaces, it will begin to pile up rapidly in the heaviest snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions can
be obtained from the Department of Transportation web site.

&&

$$

OHZ010-020>023-020315-
/O.NEW.KCLE.WW.Y.0011.180302T0000Z-180302T1700Z/
Lorain-Medina-Summit-Portage-Trumbull-
Including the cities of Lorain, Medina, Akron, Ravenna, 
and Warren
210 PM EST Thu Mar 1 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
NOON EST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches
  expected.

* WHERE...Lorain, Medina, Summit, Portage and Trumbull counties.

* WHEN...From 7 PM this evening to noon EST Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Feb 28, 7:17 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 28, 7:17 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
717 PM EST Wed Feb 28 2018

.SYNOPSIS...
A deepening low pressure system will move northeast across the
central Mississippi Valley region into Ohio by Thursday
afternoon, approaching Pittsburgh by Thursday evening. Low
pressure will develop along the east coast and absorb the
Ohio/Pennsylvania low by Friday morning. High pressure will
build east across the region through the weekend and then off
the east coast by Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Forecast remains on track with rain spreading back into the
area after midnight. We will be taking a good look at model
trends with the 00Z cycle regarding the system that will move
through the area on Thursday bringing another round of rain,
gusty winds, and a change over to snow Thursday night.

Previous discussion...Earlier models indicated the track of
the low pressure system at the surface had some uncertainty and
that it could pass somewhere between Cleveland and Youngstown.
Latest models are coming into more of a consensus and track the
low across Mansfield and Youngstown and then into central
Pennsylvania. This track will place the best forcing just to the
north of the low track and enhance rainfall across the northern
tier counties of the forecast area. Will go with the highest
precipitation amounts forecast in the northern tier Thursday.

A weak cold front will settle south overnight and become nearly
stationary along the south shore of Lake Erie.  This will allow a
northeast flow to develop north of the boundary and a light east and
southeast flow south of the boundary.  This will contribute to
colder air flowing into Toledo overnight and milder air across the
rest of the area south of the stationary front.

There will be a continued wide difference in temperatures across the
forecast area by Thursday.  Northeast flow will push colder air over
Lake Erie and synoptic air mass into the Toledo area.  Highs in the
upper 30s can be expected in the Toledo area. Whereas, the warm air
advection across the southern two thirds of the area will bring
temperatures back into the middle 50s for highs.

Rain is expected to spread northeast with the abundant moisture in
association with the low pressure system.  Rain will arrive into the
southwest portions of the forecast area by around 12Z Thursday
morning and spread northeast. As the rain begins to push out to the
east Thursday night, cold air advection will take place on the back
side of the low pressure system.  A changeover to all snow is
expected from west to east. Traditionally, as low pressure develops
along the Atlantic Coast, the inland low begins to weaken and this
pinches off moisture flow into the area fairly quickly.  Models
still suggest copious amounts of moisture will linger through
Thursday night.  So, will have to monitor this transition as it
takes place as this will have impacts on snow amounts.  Initially,
the snow duration should be long enough over the inland Erie County
and Crawford County in Pennsylvania to produce around 5 inches of
snow.  Will likely need a winter weather advisory for snow Thursday
night.  Cold air advection will cause temperatures to drop back into
the lower 30s for lows Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Lake enhanced snow will linger Friday morning, mainly across
northeast OH and northwest PA. There could be a Lake Huron
connection, especially in the morning. Probably not much more than a
few additional inches, maxing out in the snowbelt. Gusty winds will
continue, especially near Lake Erie. Some of the models show good
drying/subsidence pushing across western Lake Erie Friday morning
and expect the snow to cut off west of Cleveland. The remaining snow
will taper off during the day as 850 mb temperatures do not support
true lake effect especially with increasing subsidence. Temperatures
will recover to the upper 30s/around 40 where the sun comes out away
from the lake with lower/mid 30s elsewhere.

With the trough aloft deepening, the surface high will be slow to
move east this weekend. The NNW flow in the boundary layer will
persist through Saturday becoming ENE on Sunday. There should be
plenty of sunshine on Saturday, perhaps some fair weather cumulus
inland from the lake and temperatures colder near Lake Erie. Much
the same for Sunday, sunny with temperatures near normal except along
the Lake Erie lakeshore where a lake breeze is all but certain.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Models start the extended period in good agreement with large
surface high stretching from James Bay south across all the GREAT
LAKES.   After that the model timing begins to diverge.  GFS move
the surface high off the east coast Monday night while the ECMWF is
roughly 12 hours slower.  Tuesday signals a change in the pattern as
a large upper low drifts across the Central Great Lakes producing
cooler and showery conditions.  GFS continues to be roughly 12 hours
faster with the low than the ECMWF.  By 12z Tuesday the GFS has the
low over Lake Michigan while the ECMWF has the upper low over Iowa.
Will follow the trend and bump temps down slightly and go with low
chance pops through the period.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Poor aviation conditions expected on Thursday. VFR in place to
start the TAF cycle will begin to decline towards 06Z and will
reach IFR at all locations on Thursday. Rain will spread into
the area from the southwest overnight as low pressure
approaches, and continue during the day on Thursday as the low
moves across central Ohio. Widespread IFR expected with even a
prolonged period of LIFR between 18-00Z with ceilings below 500
feet and visibilities of 1-2 miles in rain. Precipitation
expected to transition back to snow from the north towards 00Z
Friday and brought this transition into CLE/ERI towards the end
of the TAF cycle.

Light and variable winds this evening will develop out of the
east around 10 knots. As the low passes, winds will shift to
northeast, then back to northwest and increase. Gusts to 25-35
knots Thursday evening.

OUTLOOK...Non-VFR continues on Friday.

&&

.MARINE...
Winds will shift north to northeast tonight as a weak cold front
sags across Lake Erie. Low pressure will develop and deepen as it
tracks toward Lake Erie on Thursday. Winds will increase from the
northeast and back to north northwest Thursday night. There is some
uncertainty on the strength and track of the low on Thursday and
Thursday night but the current forecast track across northern OH and
northern PA would result in gale force winds on Lake Erie, perhaps
higher end gales (40 to 45 knots). Will issue a gale watch for later
Thursday and Thursday night. There is a chance of high water on
western Lake Erie late Thursday but hopefully the winds will back
from northeast to northwest quickly enough to reduce the chance of
high water/flooding.

High pressure will slide slowly across the Great Lakes this weekend.
A strong low pressure system and cold front is expected to reach the
western Great Lakes by late Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Watch from Thursday afternoon through Friday morning for
     LEZ142>149-162>169.

&&

SYNOPSIS...Lombardy
NEAR TERM...KEC/Lombardy
SHORT TERM...Kosarik
LONG TERM...DJB
AVIATION...KEC/Lombardy
MARINE...Kosarik
Hazardous weather outlook, Feb 28, 3:11 PM EST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
311 PM EST Wed Feb 28 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001-012015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
311 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More moderate to locally heavy rain may occur Thursday. Some areas
could see an inch of rain which could lead to minor flooding
problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-012015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
311 PM EST Wed Feb 28 2018

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

North to northeast Gales are possible Thursday into Thursday night
as an intense low tracks across the Lower Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-012015-
Southern Erie-Crawford-
311 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More moderate to locally heavy rain may occur Thursday. Some areas
could see an inch of rain which could lead to minor flooding
problems.

The rain will change over to snow Thursday night and there is the
possibility that up to 5 inches of snow could accumulate in southern
Erie County and Crawford County before ending Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 11:45 AM ESTWind AdvisoryCLECrawford, Erie16 hr
Mar 1, 2:10 PM ESTWinter Storm WarningCLECrawford, Erie20 hr

Nearby

Winter Storm Watches in Pennsylvania, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.